Carbamazepine Toxicity Clinical Presentation

Updated: Dec 13, 2016
  • Author: Nidhi Kapoor, MD; Chief Editor: Gil Z Shlamovitz, MD, FACEP  more...
  • Print
Presentation

History

Carbamazepine toxicity should be considered in differential diagnosis of patients presenting with ataxia. Query about whether the patient has been taking carbamazepine on an acute or chronic basis, the time of ingestion, formulation (immediate vs extended release) and the approximate dose ingested. The symptoms of carbamazepine toxicity may include the following:

  • Drowsiness
  • Slurred speech
  • Ataxia
  • Hallucinations
  • Nausea, vomiting
  • Tremors
  • Oliguria
  • Blurred vision
  • Bullous skin formations
Next:

Physical

Ocular findings may include the following:

  • Mydriasis
  • Nystagmus
  • Ophthalmoplegia

Cardiovascular findings may include the following:

  • Tachycardia
  • Hypotension

Neurologic findings may include the following:

  • Ataxia
  • Slurred speech
  • Dystonia, myoclonic activity
  • Varying degrees of CNS depression progressing to coma
  • Seizures, headache, confusion, and athetosis
  • Increased or decreased deep tendon reflexes
  • Respiratory depression, apnea
  • Delayed gastric emptying, abdominal pain
  • Oliguria, urinary retention

Skin findings may include the following:

  • Bullous skin eruptions: Toxic epidermal necrolysis (TEN) has been reported with use of this drug. Severe drug eruptions are rare, and life-threatening events occur in 4 per million persons a year. TEN can trigger a life-threatening systemic inflammatory reaction leading to respiratory failure. [6]
  • Rash, dermatitis: Drug rash with eosinophilia and systemic symptoms, also known as DRESS syndrome, reflects a serious hypersensitivity reaction to drugs. Clinically, a diffuse maculopapular rash, exfoliative dermatitis, facial edema, lymphadenopathy, fever, and multivisceral involvement may be observed. All of these symptoms are associated with a high mortality rate. [7] A cross-reactivity between carbamazepine and phenytoin occurs, which may lead to or worsen DRESS syndrome. Discontinuation of the anticonvulsants and topical steroids should ameliorate the rash.

Blood dyscrasias may involve the following:

  • Pancytopenia
  • Splenomegaly
  • Lymphadenopathy
  • Vasculitis
  • Aplastic anemia
  • Agranulocytosis
Previous
Next:

Causes

See the list below:

  • Carbamazepine toxicity may result from acute overdose or chronic therapy.
  • Therapeutic levels are 4-12 mg/L, but individual variation exists.
  • Patients on multiple anticonvulsants may not tolerate high levels and can be maintained at 4-8 mg/L, while others can achieve levels of 8-12 mg/L without adverse effects.
  • Ataxia and nystagmus may occur at levels greater than 10 mg/L.
  • Cardiovascular effects are usually seen at levels greater than 12 mg/L. The drug interferes with action potentials in Purkinje fibers and the His bundle, which may lead to atrioventricular blocks and arrhythmias. [8]
  • Peak serum levels with controlled-release formulations of carbamazepine can result in delayed presentations of toxicity. Levels may not peak for 96 hours from the time of ingestion. Continuing repeat dosing of activated charcoal and whole-bowel irrigation is important. Hemoperfusion may be necessary if end-organ toxicity becomes evident.
  • Drug-drug interactions are known to occur. Vander et al reported a case of carbamazepine toxicity that occurred after administration of oxybutynin and an increase in the dose of dantrolene. [9] The combination of these drugs elevated the level of carbamazepine, leading to toxicity.
Previous